Tics Following Methylphenidate Administration: A Report of 20 Cases

Martha Bridge Denckla, Jules R. Bemporad, Mary C. Mackay

Research output: Contribution to journalArticle

Abstract

Among children receiving methylphenidate hydrochloride, tics developed in 14, and in six children with pre-existing tics, the tics became worse. The clinical diagnosis in 19 cases was minimal brain dysfunction (MBD), and in one case, Gilles de la Tourette syndrome. Duration and dose of medication showed no particular pattern. In only one case did tics persist unchanged after methylphenidate treatment was discontinued. Tics related to methylphenidate administration appear to be rare (20 of 1,520 cases, or 1.3%) and may point to a specific susceptibility possibly related to personality profile (obsessive, perseverative, withdrawn).

Original languageEnglish (US)
Pages (from-to)1349-1351
Number of pages3
JournalJAMA: The Journal of the American Medical Association
Volume235
Issue number13
DOIs
StatePublished - Mar 29 1976
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Tics Following Methylphenidate Administration: A Report of 20 Cases'. Together they form a unique fingerprint.

  • Cite this